- Question from Rosina: I have been on Zoladex plus 25mg of Aromasin. I continually have symptoms of depression and I take 40mg of Paxil daily. The mood swings and hot flashes really get to me so that I am limiting social interaction and events that cause anxiety. Is this normal?
Jennifer Armstrong, M.D.
I think what you are describing is unfortunately too common, but I do not think that you need to accept it as the only option. It sounds to me as though Paxil (chemical name: paroxetine) may not be doing the trick for you, and that you may have additional symptoms that need better treatment. If your symptoms are limiting your social interaction and events, this is a huge loss in the quality of your life. Whoever has been prescribing your Paxil (your primary care physician, your oncologist, or a psychiatrist) needs to hear about the symptoms that you are experiencing. These symptoms should be able to be controlled to a greater extent than they have been so far for you.
Editor's Note: If you are taking tamoxifen, talk to your doctor about which antidepressants are safe for you to take. Some antidepressants -- including Paxil, Wellbutrin (chemical name: bupropion), Prozac (chemical name: fluoxetine), Cymbalta (chemical name: duloxetine), and Zoloft (chemical name: sertraline) -- interfere with the body's ability to convert tamoxifen into its active form, preventing you from getting the full benefit of tamoxifen. For more information, please visit the Tamoxifen page.
- Lidia Schapira I agree with Dr. Armstrong. In my practice I would refer you to a psychiatrist or psycho-pharmacologist, because I do believe that some fine tuning of the medications may help decrease the anxiety you feel, and help you to feel comfortable in a social setting again.
The Ask-the-Expert Online Conference called Coping With Your Changing Feelings and Relationships featured Lidia Schapira, M.D. and moderator Jennifer Armstrong, M.D. answering your questions about facing your fears head-on, handling moodiness and depression, diffusing tension with your partner and feeling close without sexual activity, as well as issues of self-image and femininity.
Editor's Note: This conference took place in March 2006.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.